CRICO CRICO home

CRICO MDs ONLY: Register to access your facesheet, and more.

Advanced Search

  • Topic
  • Specialty
  • Content Type

RESET SEARCH CRITERIA

Also Related

< Back To Patient Safety
1 dislikes

< Hide

Comments For

10-fold Dose Error Transferred with Patient, Death Results

0 comments

< Shrink

Add Your Voice

All comments are posted anonymously. Your comment will be attributed to: "Anonymous user."

post comment

Delete

Are you sure you want to delete this comment?

kc_case_2011_dose

10-fold Dose Error Transferred with Patient, Death Results

By Tara Beuoy, RN

Related to: Documentation, Emergency Medicine, Medication, Nursing


Description

An 86-year-old woman received a 10-fold overdose of digoxin over four days, resulting in acute renal failure, cardiac arrhythmia, and death from renal failure and cardiomyopathy.

TOP

Clinical Sequence

An 86-year-old woman with a history of coronary artery disease post coronary bypass surgery, mitral valve disease with replacement, congestive heart failure, and chronic renal insufficiency was treated at a tertiary facility emergency room for congestive heart failure.

Providers believed that the patient would benefit from rehabilitation before returning home, so she was transferred to a rehab facility for medical monitoring and therapy to improve her function. The transfer medication list included “Digoxin 0.625 mg daily.” However, she was actually taking 0.0625mg. Her home medication list had stated “0.0625” for the Digoxin, but did not include the unit, and was not checked during medication reconciliation.

At the rehab facility, the computer entry system did not allow for mg, and the admitting resident correctly converted the incorrect digoxin dose from mg to mcg. The order at the rehab facility was for Digoxin 625 mcg, when it should have been 62. The pharmacist reviewed the patient's orders, entered the digoxin dose into the computer system, and received a warning indicating the amount exceeded the maximum daily dose. The pharmacist overrode the computerized system alert, and failed to contact the ordering physician to verify the dosage per hospital policy for when a discrepancy occurs.

The registered nurse transcribed 625 mcg daily to the medication administration record and documented that medications were administered. Thus, the patient was given 10 times the intended dose of digoxin for four days. She complained of nausea, and was treated with compazine and zofran. Her heart rate had dropped into the 30’s, and her blood work revealed an elevated potassium level (7). Further testing showed a digoxin level of 27.5 (normal therapeutic range: 0.8 to 2 ng/ml). She was transferred to a tertiary facility for treatment, where she returned to baseline.

After the incident occurred, the rehab admitting nurse denied that the patient received Digoxin, stating she had neglected to circle it on the form to reflect that it was not given. The nurse amended the medical record to indicate she did not provide the digoxin, and then she dated the note as though she had written all of it that day.

Six weeks later, the patient died from renal failure and cardiomyopathy.

TOP

Key Lessons

  • An accurate and reliable medication reconciliation process is vital to preventing harmful errors
  • Computerized system warnings might be wrongly overridden by conscientious providers wading through large amounts of information in the prescription process
  • Amending a patient record after an adverse event is very risky for the legal defense, and must follow a careful protocol, including identifying and dating the addendum separately, among other measures.
TOP

Disposition

The case was settled for more than $1 million.

TOP

Allegation

The patient’s family sued the rehab facility resident, pharmacist, and admitting nurse, claiming the patient suffered a preventable and premature death as a result of complications of a multi-day overdose of digoxin.

TOP

Analysis

  1. The admitting doctor did not recognize that the dose of digoxin on the patient’s transfer list exceeded the maximum daily dose.
    Many medication errors can be prevented by anticipating where things can go wrong. The most common types of prescribing or ordering error involve the wrong dose. A clinician’s reliance on prior information can lead to this kind of prescribing error. A prescriber who is unsure of the appropriate dosing for the medications that he/she is prescribing should not hesitate to refer to a drug guide.
  2. At the ordering stage, the physician was allowed to enter a high dose of digoxin into the computer entry system.
    A reliable system with decision support tools should be in place to assist providers and provide warnings when medication doses exceed the maximum daily recommendation. A provider can also have another person double check their calculation when converting a medication from one unit to another to minimize the opportunity for error.
  3. The pharmacist overrode the computerized system alert, and did not consult the ordering provider to verify the dose as required.
    Failing to adhere to hospital policies and procedure can lead to patient harm. Computerized alerts are in place for patient safety and should not be easily removed. Consider requiring sign-off by two providers to verify medication doses that exceed the recommended amount.
  4. The admitting nurse and subsequent nurses did not recognize the high dose or question the digoxin order.
    Adverse events can occur when nurses do not have enough information about the medications they are administering. It is important to know the indications, appropriate dosing and potential adverse reactions, in order to help reduce medication errors at the administration stage. If a medication dose seems unusual, then the order should be questioned.
  5. The patient’s family expected her providers to take every precaution to ensure proper medication treatment, and to quickly recognize that the digoxin order was 10 times her normal dose.
    A vital part of a patient’s history includes an accurate and thorough assessment of medications. Medication reconciliation is an important safety check where the right drug, right dose, right frequency, and right route of administration are verified. Discussing the current list of medications with a patient or family could alert a provider to a possible error.
  6. The admitting nurse altered the patient’s medical record after the fact.
    Improper corrections or additions compromise the integrity of the medical record and should be considered highly risky. The arguments for writing an addendum include greater accuracy; however, the legal defense can be severely compromised if the note appears to be self-serving or defensive. For example, following an adverse event, individuals may attempt to explain their own particular role (or lack of one) in addenda. This appears defensive, does not contribute to the care of the patient, and should be avoided. Therefore, following proper procedure to make corrections or additions to a patient’s medical record is vital. While information in the medical record should never be deleted, obliterated, or altered after the fact, the judicious use of an addendum in a medical record is reasonable, as long as the addendum is designated as such and dated. Accepted rationale for including an addendum would be for the correction of facts (i.e., persons involved, time of event, sequence of events) and for the addition of facts or clarifying information. Individuals who participated in the care, but were unable to access the record until a later date, may also provide added information. Addenda should not be used to state opinions, perceptions, or defenses.
TOP
June 17, 2011
1 dislikes

< Back To Patient Safety